Louisiana, 2003Tornadoes and Hail in Louisiana, March 18, 2003
March 18, 2003 · NWS JAN · 10 events in 4 counties and zones
4 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 3:00 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 18, 3:00 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE MAR 18 2003
THE INGREDIANTS ARE COMING TOGETHER FOR AN ACTIVE EVENING OF SEVERE
WEATHER ACROSS OUR CWA...ESPECIALLY ACROSS OUR COUNTIES WEST OF
INTERSTATE 55. LATEST SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE
CLOUD COVER OVER MISSISSIPPI AND TEMPERATURES ARE RISING INTO THE
70S WITH DEW PTS IN THE 60S. LATEST SFC ANALYSIS HAS A FAIRLY DEEP
CENTER OF LOW PRESSURE OVER THE TEXAS PANHANDLE WITH A SECOND CENTER
OF LOW PRESSURE ALONG THE TEXAS COAST. THIS SECOND LOW IS EXPECTED
TO LIFT TO THE NORTH TONIGHT ACROSS LOUISIANA AND ARKANSAS WHILE A
120KT JET MAX MOVES OVER THE AREA. THIS WILL ENHANCE THE DEVELOPMENT
OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS OUR AREA. AREA RADARS
HAVE A LINE OF THUNDERSTORMS MOVING EAST THROUGH CENTRAL LOUISIANA
THIS AFTERNOON.
MODELS ARE FAIRLY SIMILIAR IN RAPIDLY MOVING THE SYSTEM NORTH OF OUR
AREA BY MORNING. MUCH DRIER AIR WILL FILTER INTO THE AREA AND END
THE RAIN. CLOUD FCST IS A LITTLE TRICKY AS THE SFC LOW OVER THE
TEXAS PANHANDLE AND THE UPPER LOW WILL REMAIN IN THE SAME VCTY UNTIL
THURSDAY AFTERNOON WHEN BOTH FINALLY WEAKEN AND KICK OUT TO THE
NORTHEAST. THE SFC LOW WILL DRAG A WEAK COLD FRONT ACROSS THE AREA
THURSDAY NIGHT. ETA BRINGS RAIN BACK INTO THE FCST THEN BUT WL OPT
FOR THE DRIER GFS SOLUTION AND LEAVE POPS OUT FOR NOW.
IN THE EXTENDED...A LITTLE COOLER AND DRIER WEATHER IS INDICATED FOR
FRIDAY AND SATURDAY AS THE SRN BRANCH OF THE JET WILL SLIDE SOUTH OF
THE AREA ACROSS THE NRN GULF. A SHORT WAVE TROUGH WILL MOVE OVER THE
REGION SATURDAY. GFS HINTS AT A SFC LOW DEVELOPING IN THE GULF WELL
SOUTH OF OUR AREA. STILL...WL KEEP SLGT CHC POPS IN FOR SUNDAY. HIGH
PRESSURE WILL BUILD BACK OVER THE REGION MONDAY AND TUESDAY
PROVIDING NEAR NORMAL TEMPS.
PRELIM NUMBERS...
JAN 056/079/053/77/51 7000-
MEI 057/077/053/76/50 600--
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
22
Hazardous weather outlook, Mar 18, 1:38 PM CST, 3 hours 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CST TUE MAR 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
A VERY LARGE AND COMPLEX SPRING LIKE STORM SYSTEM IS APPROACHING
THE REGION. VERY STRONG MID LEVEL WINDS WILL OVERSPREAD THE
REGION LATER THIS AFTERNOON AND INTERACT WITH INCREASING MOISTURE
AND INSTABILITY TO RAPIDLY DEVELOP SEVERE THUNDERSTORMS. VERY
STRONG WIND SHEAR IS PRESENT OVER THE AREA AND WILL ALLOW THE
ATMOSPHERE TO SUPPORT ROTATING SUPERCELL THUNDERSTORMS. THESE
SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
DAMAGING TORNADOES...VERY LARGE DAMAGING HAIL AND WIND GUSTS TO
80 MPH.
THUNDERSTORMS WILL FIRST DEVELOP WEST OF THE MISSISSIPPI RIVER
AND MOVE NORTH NORTH EAST. AS THE STRONG MID LEVEL WINDS SPREAD
EASTWARD...ADDITIONAL THUNDERSTORMS WILL DEVELOP DURING THE LATE
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. AREAS NORTH OF A
LINE FROM MONTICELLO TO MERIDIAN MISSISSIPPI WILL HAVE A HIGH
PROBABILITY OF SEEING THESE SEVERE THUNDERSTORMS...WITH THE
HIGHEST PROBABILITY OF SEVERE WEATHER IN AREAS NORTH OF A LINE
FROM NATCHEZ TO VICKSBURG TO PICKENS TO GORE SPRINGS. ALL
THUNDERSTORM ACTIVITY APPEARS TO EXIT OUT OF THE AREA AROUND
MIDNIGHT.
ATMOSPHERIC CONDITIONS ARE RAPIDLY CHANGING AND WILL QUICKLY BE
CONDUCIVE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK CONTAINING
TORNADOES...LARGE HAIL AND DAMAGING WINDS. REVIEW SAFETY PLANS
AND BE PREPARED TO ACT WHEN WATCHES AND WARNINGS ARE ISSUED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
4 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Catahoula
- When
- March 18, 5:33 PM CST to 5:39 PM CST
- Where
- Catahoula County, 3 mi NW of Larto
- Rating
- F0
- Path length
- 5 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.400, -91.950
A tornado touched down 3 miles NW of Larto and moved NE to 1 mile N Serena. A roof was taken off a moblie home along with numerous trees knocked down.
Tornado, Concordia
- When
- March 18, 5:55 PM CST to 5:57 PM CST
- Where
- Concordia County, 1 mi S of Lismore
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.500, -91.750
A tornado touched down near Lismore and snapped numerous trees.
Thunderstorm Wind, Concordia
- When
- March 18, 6:05 PM CST
- Where
- Concordia County, 5 mi W of Frogmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.600, -91.767
Thunderstorm winds knocked down a few trees.
Hail, Concordia
- When
- March 18, 6:20 PM CST
- Where
- Concordia County, Ferriday
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.633, -91.567
Hail, Concordia
- When
- March 18, 6:30 PM CST
- Where
- Concordia County, 3 mi W of Clayton
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.717, -91.600
Thunderstorm Wind, Franklin
- When
- March 18, 6:35 PM CST
- Where
- Franklin County, 4 mi NE of Winnsboro
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.200, -91.683
Thunderstorm winds knocked down several large limbs.
Hail, Tensas
- When
- March 18, 6:42 PM CST
- Where
- Tensas County, Waterproof
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.800, -91.400
Funnel Cloud, Franklin
- When
- March 18, 6:44 PM CST
- Where
- Franklin County, 5 mi N of Crowville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -91.674 (the zone’s center; the record gives no point)
Hail, Tensas
- When
- March 18, 6:58 PM CST
- Where
- Tensas County, St Joseph
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.917, -91.250
Thunderstorm Wind, Concordia
- When
- March 18, 6:59 PM CST
- Where
- Concordia County, Ferriday
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.633, -91.567
Thunderstorm winds knocked down a few trees in Ferriday.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, March 18 to 23, 2003$275,000 · 4 events
- Tornadoes and Hail in Mississippi, March 18, 2003$48,000 · F0 · 13 events
- Tornado and Damaging Winds in Texas, March 18, 2003$29,000 · F0 · 5 events
- Rip Current in Florida, March 18, 20032 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 18, 20033 events
- Damaging Winds in Florida, March 18, 2003$3,000 · 50 kt wind · 2 events
- Hail in Alabama, March 18, 20030.75 in hail · 2 events
- Heavy Snow in Idaho, March 18, 20031 event
- Hail in Texas, March 18, 20030.75 in hail · 1 event
- Damaging Wind in Texas, March 18, 200355 kt wind · 1 event
- Damaging Wind in Texas, March 18, 200356 kt wind · 1 event
- High Wind in New Mexico, March 18, 2003$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344905, 5344906, 5344907, 5344908, 5344909, 5344910, 5344912, 5344911, 5345102, 5345103.